Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Had major surgeries for head and neck cancers. On Effexor and having black tarry stools. Anaemia caused edema and cellulitis. Suggest cure?

User rating for this question
Very Good
Answered by

Oncologist, Surgical
Practicing since : 2004
Answered : 59 Questions
4 major head & neck cancers & surgeries in last 16 months, also IMRT, g tube (cannot swallow solid food) on Effexor for 7 months, had continual nausea and lost 180 lbs, had black tarry stools (after Effexor increase to 350mg in May) all of XXXXXXX surgeons did not respond to plea for GI consult (G tube needed replace...thought it cause of GI bleeding), decided to cut back on Effexor after reading of side effects, was down to 2nd day of 200mg "week" when gut wrenching stomach pain cause Me to quit Effexor "cold turkey", Dx SCC in cheek again, scheduled excision of that "new" CA and new plastic surgeon wanted to do PMMF.,....knew chances of medically induced coma high, knew complications likely....they found lesions base of tongue. Took out SCC cheek and new (and highly regarded) plastic surgeon would not do PMMF...recovery could take up to a year. Lesion (CA or benign) base of tongue only surgical treatment excision of tongue...surgeons knew I would not agree to. No way. Frozen section showed "clean" but waiting for path. No sense of jaw reconstruction if not long to live. Only Rx is cyber knife radiology with chemical infusions. Left hospital after surgery, two days later saw PCP for symmetrical lower leg edema and cellulitis, he gave me Rx for Lasix PO, two days later went to OR with VERY bad peripheral edema (legs only) and BAD cellulitis....admitted STAT. ON IV antibiotics for two days now....edema better, cellulitis getting better. Found Hg to be 8.1 in admission blood work. Doctor feels anemia caused edema and cellulitis. I want to know.....why the hell surgeons ignored my pleas to address GFI bleeding for a month and how on earth was I supposed to recover from such a possibly horrific surgery as PMMF (let alone excision of large stage 3 CA) when I was so anemic? Could they have possibly not known of Hg being so damn low? Do they really appear as callous as I think they do? Only 6 cyber knife centers in country for head and beck or would go elsewhere. I sit here in hospital still needing sutures and drain removed from surgery done only ten days ago in another hospital...having been a guinea pig for so long that I think they try to kill me on purpose sometimes....they make bad situation buy ignoring the totality of my problems. I am so weary of it all. Have apt in AM in another to have sutures and drain removed. So sorry, Charley....can't get out of this hospital yet. Sick and tired of it all.

Posted Tue, 17 Sep 2013 in Cancer
Answered by Dr. Krishna Kiran Kannepalli 2 days later
Brief Answer:
Work to improve the quality of life

Detailed Answer:
Hi! Thanks for the query.

I have gone through your history. I must admit that you are a very brave and determined person to have undergone 4 surgeries and the radiations for cancer of the head and neck. I did not understand the surgical details fully. You mention that your cheek tumour has been removed and PMMF was not done. Then how did they reconstruct the defect? You also mentioned that the tongue biopsy was clean and that you are waiting for the final histology. Was the entire tumour removed or only a biopsy taken for confirmation? As far as your leg swelling is concerned, the swelling will reduce once the infection subsides. But in patients with gastrostomy tubes, under nutrition is a problem and a part of the leg swelling is due to under nutrition.

I therefore suggest that you take the help of a dietician who can advise you as to how you can XXXXXXX your caloric requirements. As far as treatment of your cancer is concerned, given the poor nutritional status and low hemoglobin, any further aggresive treatment in the form of a major surgery would be a very risky undertaking and is not advisable. There are alternate treatments available. One of them is Stereotactic Radiation (Cyberknife) which you have already mentioned.

New drugs known as targeted agents are now available which can be combined with radiation to enhance its effect. You can discuss with your doctor regarding these therapies. For you at this point of time, aiming at improving your quality of life is more important than attempting to eradicate your disease. You have fought a very brave battle and you deserve XXXXXXX appreciation for the strength and determination that you have shown.

My suggestion would be to go for a treatment modality that is least toxic because no therapy will completely cure your disease. That way you can minimise the suffering and at the same time prolong survival. My best wishes are with you.

Please feel free to contact me for any further queries.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor